NewsMon Mar 9, 2009 - 12:15 pm EST
Studies Find Contraception Makes Women Obese and Newborns Too Thin
By Thaddeus M. Baklinski
OTTAWA, March 9, 2009 (LifeSiteNews.com) - University of Ottawa researchers have found that women who conceive within a month of taking birth-control pills tend to have premature babies or babies with a low birth weight. At the same time, another study from the University of Texas has revealed that users of the contraceptive "shot" are significantly more likely than other women to become obese.
Xi-Kuan Chen, an epidemiologist and senior analyst with the Canadian Institute for Health Information at the University of Ottawa said doctors should inform patients of the link between chemical contraceptives and low birth weight, which is a growing problem in Canada, because children born too thin are likely to suffer health problems later in life.
"Doctors should be bringing this to the attention of patients," said Dr. Chen in a National Post report. "When they consult with some patients, they should suggest there might be some effect for them."
The study used the singularly comprehensive database of the Saskatchewan drug and medicare plans to look at 1,500 women, divided into three groups, who had taken contraceptive drugs within 30 days, 31-60 days and 61-90 days of their last period before becoming pregnant. They then compared the birth weight of their children with 6,100 women who had not used birth-control pills for at least a year before they gave birth.
Analysis of the data showed that women who had taken the pill within 30 days of getting pregnant were more than three times as likely to have a very low-weight newborn (under 3.3 lbs) and twice as likely to have a child born weighing less than 5.5 pounds or to deliver the child six weeks prematurely.
The report also showed that the longer the abstention from contraceptive drugs before conceiving, the closer the newborns birth weight would be to those women who had not used birth-control pills.
Dr. Chen said that although the study does not definitively prove a cause-and-effect relationship and needs to be confirmed by more research because it did not take into account factors such as smoking, which also contribute to low birth weight and prematurity, the results of the study should not be ignored.
At the same time as the findings of Dr. Chen’s study are being reported, Dr. Abbey Berenson at the University of Texas Medical Branch has revealed that the use of certain contraceptive drugs causes significant weight gain and an increase in body fat, according to a study published in the current issue of the American Journal of Obstetrics & Gynecology.
Dr. Berenson and her team of researchers studied the use of the contraceptive drug depot medroxyprogesterone acetate (DMPA), commercially known as Depo-Provera, which is delivered in the form of a shot, and found that DMPA users were more than twice as likely to become obese as women who did not use that contraceptive drug.
"Women and their doctors should factor in this new data when choosing the most appropriate birth control method," said Berenson.
"One concern is DMPA’s link to increased abdominal fat, a known component of metabolic syndrome, which increases the risk of cardiovascular disease, stroke and diabetes."
See related LifeSiteNews.com articles:
Abortion-Causing Birth Control Patch Manufacturer Faces Class-Action Lawsuit
Two Canadian Women Die from Use of Contraceptive Patch; Sixteen More Suffer Blood Clots
The Pill: "the largest unregulated human trial that’s ever been conducted"
LAST CALL: Can you donate just $5 for PRO-LIFE?
LifeSite is the #1 most-read pro-life website on the Internet. But we urgently need your help to hit our fall campaign goal today.
View CommentsClick to view or comment.